Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Grand Rapids, MI

June 20, 1997Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 1997, 7:39 PM EDT for Kent County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 7:39 PM EDT (23:39 UTC)
Expired
Jun 20, 1997, 8:25 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:40 PM EDTThunderstorm Wind 53Kentwood, MIA trained National Weather Service spotter reported a wind gust to 61 mph (53 knots) with a severe thunderstorm. Wind damage consisted of several trees and power lines downed across Kentwood. Damage estimates were not available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 202340 RRA
SVRGRR
MIC081-210025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT FRI JUN 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  KENT COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 825 PM EDT
 
* SOME LOCATIONS AFFECTED
  ADA                  AROUND 740 PM EDT
  CASCADE              AROUND 740 PM EDT
  ALASKA               AROUND 745 PM EDT
  LOWELL               AROUND 755 PM EDT

* AT 737 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF GRAND RAPIDS OR 3
  MILES WEST OF ADA MOVING EAST AT 35 MPH.

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AhND STAY AWAY FROM WINDOWS!

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:36 AM EDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 11:36 AM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI JUN 20 1997

88D SHOWS SHWRS AND TSTMS ACRS MUCH OF NRN HALF OF FA. LINE
OF STRONG TSTMS MKE AREA-LK MI-BIV-GRR-IONIA DRIFTING SOUTH.
SUBTROPICAL AIR IN PLACE AS THIS LINE MOVES INTO BAND OF HIGHER
MOISTURE CONVERGENCE WITH LIFTED INDICES FROM -4 TO -6 PER ADAP.
WEAK CAP IN PLACE THO PER ADAP HINDERING ADDITIONAL STRENGHTENING
ATTM. MAINLY HEAVY RAIN AND SMALL HAIL RPTD WITH THESE STORMS SO FAR.

WILL UPDATE ZONES TO INC POPS SRN HALF OF FA AND TO ADJUST TEMPS
DOWNWARD A NOTCH IN MOST LOCATIONS TO ACCOUNT FOR THICK CLOUD COVER
AND RAIN COOLED ATM IN SOME LOCALES.

DCZ

In the hours before

Special weather statement, Jun 20, 3:13 PM EDT, 4 hours 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... AND HILLSDALE.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING...
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Jun 20, 3:15 PM EDT, 4 hours 24 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... AND HILLSDALE.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING...
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Jun 20, 3:28 PM EDT, 4 hours 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... HILLSDALE...
ALLEGAN... AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... ALLEGAN
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION... OR CABLE TV FOR THE LATEST INFORMATION
CONCERNING THIS EVENT.
MJK
Special weather statement, Jun 20, 3:29 PM EDT, 4 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... HILLSDALE...
ALLEGAN... AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... ALLEGAN
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISI
ON... OR CABLE TV FOR THE LATEST INFORMATION
CONCERNING THIS EVENT.
MJK
Special weather statement, Jun 20, 4:25 PM EDT, 3 hours 14 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...
JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN
AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN...
KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER.

AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF
SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL
STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF
GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE
ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO
MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA.
REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

DCZ
Special weather statement, Jun 20, 4:31 PM EDT, 3 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...
JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN
AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN...
KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER.

AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF
SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL
STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF
GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE
ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO
MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA.
REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

DCZ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:33 AM EDTSevere Thunderstorm WarningGRROsceola32 min
Jun 20, 7:46 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm34 min
Jun 20, 9:16 AM EDTSevere Thunderstorm WarningGRRIonia34 min
Jun 20, 10:25 AM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm35 min
Jun 20, 4:04 PM EDTSevere Thunderstorm WarningGRROttawa36 min
Jun 20, 4:19 PM EDTSevere Thunderstorm WarningGRRKent51 min
Jun 20, 6:34 PM EDTSevere Thunderstorm WarningGRROttawa41 min
Jun 20, 7:23 PM EDTFlash Flood WarningGRRAllegan, Ottawa47 min
Jun 20, 7:23 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa47 min
Jun 20, 7:53 PM EDTSevere Thunderstorm WarningGRRBarry47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.